Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Grand Forks, ND

August 4, 2016Grant County, Wilkin County, Minnesota

NWS Grand Forks, ND issued this special weather statement at Aug 4, 2016, 1:04 AM CDT for Grant County, Wilkin County, Minnesota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2016, 1:04 AM CDT (06:04 UTC)
Expired
Aug 4, 2016, 1:45 AM CDT
In force
41 min
Issued by
NWS Grand Forks, ND

Counties Grant County, MN, Wilkin County, MN

The radar

The Aberdeen radar (KABR), 185 km from the middle of the area, began a volume at 06:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 6.1 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2302 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2302 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1405 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
1.1
Supercell composite
19.5

Open this sounding in Storm Lab

The text

As transmitted.

558 
WWUS83 KFGF 040604
SPSFGF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
104 AM CDT THU AUG 4 2016
 
MNZ029>031-040-NDZ053-040645-
WILKIN MN-GRANT MN-EAST OTTER TAIL MN-WEST OTTER TAIL MN-RICHLAND ND-
104 AM CDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTTER TAIL...
GRANT...EASTERN WILKIN AND SOUTHEASTERN RICHLAND COUNTIES UNTIL 145
AM CDT...

AT 103 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR ROTHSAY TO FAIRMOUNT. MOVEMENT WAS
SOUTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  ROTHSAY AROUND 105 AM CDT. 
  CAMPBELL AND TENNEY AROUND 110 AM CDT. 
  CARLISLE AROUND 115 AM CDT. 
  ELIZABETH AND NASHUA AROUND 120 AM CDT. 
  FERGUS FALLS AROUND 125 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GRAND FORKS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FOR
WEST CENTRAL MINNESOTA...AND SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4577 9626 4593 9625 4594 9626 4602 9627
      4602 9657 4594 9657 4601 9669 4654 9641
      4611 9536 4611 9577 4593 9577 4593 9576
      4576 9576 4576 9625
TIME...MOT...LOC 0603Z 295DEG 43KT 4644 9636 4604 9657 

$$

VG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Aug 3, 11:35 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 3, 11:35 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1135 PM CDT WED AUG 3 2016

.UPDATE...
Issued at 1135 PM CDT Wed Aug 3 2016

Have a new severe tstm watch for portions of the FA until 6 am.
As soon as this watch was issued, seems like we have had a
downturn in the storms. However, even if no severe weather occurs,
these storms are producing some very heavy rain. This line of
storms will continue to progress east, and affect the southern Red
River Valley into west central MN.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 307 PM CDT Wed Aug 3 2016

A low pressure system currently digging into northwest ND will
slide eastward along the CanAm border through the late
afternoon and evening hours. Deep layer moisture advection and
surface heating ahead of this system has /by 3pm/ developed a
broad area of quite unstable air with surface and mixed layer
CAPE exceeding 4000 j/kg and minimal CIN across central eastern
ND. RUC13 and HRRR versions are all indicating high degree of low
level /0-2 km VGP/ spin potential and instability which would
support rapid sub-cloud ascent and increased tornadic potential.
Shear profiles shud support strong overall updraft and the ability
of supercell development and maintenance.

Storms should clear from eastern ND by midnight and decrease in
intensity over northwest MN during the late overnight hours.
Somewhat cooler and drier westerly flow will develop on
Thursday.. with scattered showers are possible along the CanAm
border Thursday afternoon... mainly in backwash instability.

.LONG TERM...(Thursday night through Wednesday)
Issued at 307 PM CDT Wed Aug 3 2016

The period will begin quiet as surface low pressure moves away from
the area and towards Hudson Bay. Upper ridging will build into the
Plains states as slightly cooler and drier Canadian air works its way
southward. Temperatures to end the work week and start the weekend
look to top out slightly below normal with values mainly in the mid
to upper 70s and gradually into the lower 80s.

The upper ridge begins breaking down late Sunday as an upper low
strengthens across the Pacific northwest. Models disagree a bit on
the timing and strength of this feature with the GFS much stronger
and more pronounced than the ECMWF. Regardless, several waves are
progged to move through the southwest flow ahead of this system
allowing precipitation chances to return by late Sunday/early
Monday. At this time, not able to confidently pick out the timing of
the strongest waves so generally went with slight chance/chance PoPs
through Wednesday.

Temperatures for the second half of the period will be just a tad
warmer with highs in the upper 70s across the north and low to mid
80s in the south.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1135 PM CDT Wed Aug 3 2016

Storms are now out of KGFK, and continue to move east. These
should affect KFAR, KTVF, and KBJI yet before exiting the area.
The window of time they will affect each site is probably only for
an hour or two. However there are more showers and weaker storms
forming behind the initial line, which may affect some of the TAF
sites too. Still looks to become quite windy during the day
Thursday.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

UPDATE...Godon
SHORT TERM...Gust
LONG TERM...Lee
AVIATION...Godon
Hazardous weather outlook, Aug 3, 8:57 AM CDT, 16 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
857 AM CDT WED AUG 3 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-041400-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
857 AM CDT WED AUG 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS AN ENHANCED RISK FOR SEVERE WEATHER IN EASTERN ND LATE THIS
AFTERNOON AND EVENING. SIGNIFICANT HAIL...GREATER THAN 2 INCHES
POSSIBLE...AND SOME TORNADIC ACTIVITY IS POSSIBLE LATE IN THE
AFTERNOON ACROSS CENTRAL AND EASTERN ND. STORMS WILL PRESENT MORE
OF A WIND THREAT AS THE ACTIVITY MERGES INTO A LINEAR SYSTEM AND
MOVES INTO THE RED RIVER VALLEY AND NW MN THIS EVENING AND INTO
THE OVERNIGHT HOURS. THEREFORE...THIS AREA IS UNDER A SLIGHT RISK
FOR SEVERE STORMS FOR MAINLY STRONG WINDS AND ISOLATED LARGE HAIL.
HEAVY RAINFALL WITH LOCALIZED FLOODING IS ALSO POSSIBLE WITH ANY
STORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS WILL RETURN FOR MONDAY AND TUESDAY
AFTER A QUIET WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JK/LEE

In the hours before

Special weather statement, Aug 3, 11:31 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1131 PM CDT WED AUG 3 2016

MNZ009-013>017-022>024-040530-
EAST POLK MN-NORTH CLEARWATER MN-SOUTH CLEARWATER MN-HUBBARD MN-
NORTH BELTRAMI MN-SOUTH BELTRAMI MN-MAHNOMEN MN-PENNINGTON MN-
RED LAKE MN-
1131 PM CDT WED AUG 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RED LAKE...SOUTHEASTERN
POLK...BELTRAMI...CLEARWATER...NORTHERN MAHNOMEN...NORTHERN HUBBARD
AND EASTERN PENNINGTON COUNTIES UNTIL 1230 AM CDT...

AT 1131 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 13 MILES EAST OF HIGH LANDING TO LENGBY.
MOVEMENT WAS EAST AT 50 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  EBRO AROUND 1135 PM CDT.
  BAGLEY AROUND 1145 PM CDT.
  SHEVLIN AROUND 1150 PM CDT.
  SOLWAY AND PINEWOOD AROUND 1155 PM CDT.
  PONEMAH AND WILTON AROUND 1200 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GRAND FORKS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FOR
NORTH CENTRAL AND NORTHWESTERN MINNESOTA.

LAT...LON 4741 9467 4721 9467 4740 9607 4750 9608
      4817 9602 4822 9442 4741 9442
TIME...MOT...LOC 0431Z 277DEG 51KT 4805 9553 4753 9564

KNUTSVIG
Local storm report, Aug 4, 12:25 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1225 AM CDT THU AUG 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 AM     TSTM WND GST     1 NW GWINNER            46.23N 97.67W
08/04/2016  E60 MPH          SARGENT            ND   TRAINED SPOTTER

            EST WIND GUST FROM SPOTTERNETWORK.ORG

&&

SPEICHER
Local storm report, Aug 4, 12:30 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1230 AM CDT THU AUG 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     FLASH FLOOD      GRAND FORKS             47.92N 97.07W
08/03/2016                   GRAND FORKS        ND   NWS EMPLOYEE

            AREAS OF UNIVERSITY AND DEMERS AVENUES...AND NEARBY
            PORTIONS OF WASHINGTON STREET WERE FLOODED AND
            IMPASSABLE. UNDERPASS FLOODED AND BLOCKED TO TRAFFIC.
            OUTLYING AREAS ON 42ND STREET WERE ALSO FLOODED.

&&

GGUST
Local storm report, Aug 4, 12:32 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1232 AM CDT THU AUG 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     FLASH FLOOD      2 ENE EAST GRAND FORKS  47.94N 96.98W
08/03/2016                   POLK               MN   NWS STORM SURVEY

            FIELD AND FARM ACCESS ROADS FLOODED NEAR CR17 AND HIGHWAY
            2.

&&

GGUST
Special weather statement, Aug 4, 12:47 AM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1247 AM CDT THU AUG 4 2016

MNZ017-024-040630-
HUBBARD MN-SOUTH BELTRAMI MN-
1247 AM CDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BELTRAMI AND
NORTHERN HUBBARD COUNTIES UNTIL 130 AM CDT...

AT 1247 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER BEMIDJI...MOVING EAST AT 40 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  LAVINIA...ROSBY AND NARY AROUND 1255 AM CDT.
  PENNINGTON AROUND 115 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GRAND FORKS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FOR
NORTH CENTRAL MINNESOTA.

LAT...LON 4741 9467 4730 9467 4741 9518 4754 9518
      4771 9510 4769 9442 4741 9442
TIME...MOT...LOC 0547Z 277DEG 35KT 4747 9491

VG
Special weather statement, Aug 4, 1:04 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
104 AM CDT THU AUG 4 2016

MNZ029>031-040-NDZ053-040645-
WILKIN MN-GRANT MN-EAST OTTER TAIL MN-WEST OTTER TAIL MN-RICHLAND ND-
104 AM CDT THU AUG 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTTER TAIL...
GRANT...EASTERN WILKIN AND SOUTHEASTERN RICHLAND COUNTIES UNTIL 145
AM CDT...

AT 103 AM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR ROTHSAY TO FAIRMOUNT. MOVEMENT WAS
SOUTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  ROTHSAY AROUND 105 AM CDT.
  CAMPBELL AND TENNEY AROUND 110 AM CDT.
  CARLISLE AROUND 115 AM CDT.
  ELIZABETH AND NASHUA AROUND 120 AM CDT.
  FERGUS FALLS AROUND 125 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GRAND FORKS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT FOR
WEST CENTRAL MINNESOTA...AND SOUTHEASTERN NORTH DAKOTA.

LAT...LON 4577 9626 4593 9625 4594 9626 4602 9627
      4602 9657 4594 9657 4601 9669 4654 9641
      4611 9536 4611 9577 4593 9577 4593 9576
      4576 9576 4576 9625
TIME...MOT...LOC 0603Z 295DEG 43KT 4644 9636 4604 9657

VG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:55 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Roseau65 min
Aug 3, 9:32 PM CDTSpecial Weather StatementFGFMarshall58 min
Aug 3, 10:22 PM CDTSpecial Weather StatementFGFPennington, Polk, Red Lake53 min
Aug 3, 10:29 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Marshall, Pennington, Polk, Red Lake61 min
Aug 3, 11:01 PM CDTFlash Flood WarningFGFPolk2 hr
Aug 3, 11:31 PM CDTSpecial Weather StatementFGFBeltrami, Clearwater59 min
Aug 4, 12:20 AM CDTSevere Thunderstorm WarningFGFBecker, Clay40 min
Aug 4, 12:47 AM CDTSpecial Weather StatementFGFClearwater43 min
Aug 4, 1:11 AM CDTSpecial Weather StatementFGFBecker49 min
Aug 4, 2:22 AM CDTSevere Thunderstorm WarningFGFHubbard, Wadena23 min
Aug 3, 7:04 PM CDTFlash Flood WarningFGFTowner3 hr
Aug 3, 7:15 PM CDTSevere Thunderstorm WarningFGFCavalier, Pembina, Ramsey, Walsh60 min
Aug 3, 7:29 PM CDTSevere Thunderstorm WarningFGFBenson, Cavalier, Ramsey, Towner, Walsh46 min
Aug 3, 7:38 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey52 min
Aug 3, 8:14 PM CDTSevere Thunderstorm WarningFGFRamsey61 min
Aug 3, 8:19 PM CDTTornado WarningFGFRamsey41 min
Aug 3, 8:24 PM CDTTornado WarningFGFBenson, Eddy51 min
Aug 3, 9:13 PM CDTTornado WarningFGFEddy, Nelson47 min
Aug 3, 9:54 PM CDTSevere Thunderstorm WarningFGFGrand Forks, Griggs, Nelson, Steele20 min
Aug 3, 10:12 PM CDTSevere Thunderstorm WarningFGFGriggs, Steele48 min
Aug 3, 11:16 PM CDTSpecial Weather StatementFGFRansom44 min
Aug 3, 11:52 PM CDTSevere Thunderstorm WarningFGFRansom, Richland, Sargent38 min

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.